Hell of a Guy
The price of anything is the amount of life you exchange for it - Henry David Thoreau

Friday, September 20, 2013

A Pain in My…

09/20/2013

So, I have a pain.  I have had this pain for about a month.  The discomfort emanates from just to the left of the spine in the small of my back.  It is most prevalent at night when I am in bed, and the dull ache often wakes me when I attempt to turn to my left or right side.

Yes, I have been to the doctor.  I went yesterday after thinking the pain was nothing more than a pulled or strained muscle, and moreover the simple fact it has been nearly a month since I first noticed it and has not gotten any better.  The end result of the visit with my favorite physician, after spending nearly two hours in his office – ex-rays, blood tests and a prescription for an anti-inflammatory and also one to treat muscle spasms and pain.  I was hoping for a simple shot of something to make it all go away, but noooo!!! 

As I picked up my meds at the pharmacy I was given two brochures with information pertinent to the medications.  The meds are easy enough; one is to be taken three times a day, the other just twice.  I can handle it.  With one I have to drink water and take it with some food.  This I can handle, two pills a day with water and not on an empty stomach.  I got this, piece of cake for sure, that is until I read the brochures and the possible side effects.

Note what this says?  “Most patients (hoping I am in this category) benefit from nabumetone and other NSAIDs with few (define ‘few,’ please?) side effects. However, serious side effects can (not ‘may’ but ‘can’) occur, and generally (rather than usually) tend to be dose-related. Therefore, it is advisable to use the lowest effective dose (without any definition as to what this might be) to minimize side effects. The most common side effects of nabumetone involve the gastrointestinal system (yippe!). Some (not all) studies have shown that nabumetone may (not ‘will’) have a lower risk of gastrointestinal side effects than the other NSAID medications. However, like the other NSAID medications, it still can (not ‘might,’ thank God) cause ulceration, abdominal pain, cramping, nausea, gastritis, even serious gastrointestinal bleeding, and liver toxicity. Sometimes, ulceration and bleeding can occur without any abdominal pain (oh, good!). Black tarry (say what?) stools, weakness, and dizziness upon standing may be the only signs of internal bleeding.”  (Additional comments in parentheses are mine, all mine, and are purely for effect on what is said as to possible side-effects by taking this medication…whatever, you get the point.) 

Having read this carefully a couple of times, I wonder if the tradeoff is worth it.  My back pain goes away but I crap myself, throw up, fart and might possibly bleed to death in a state of dizziness while cramping, but at least I “might, ””may” or “can” sleep better.  I am about to flip a coin.

And that is all I have to say about that…